Ask a doctor

Is It Safe to Have Smart Lipo on Your Abdomen with a Mirena IUD in Place?

Within hours after my treatment I developed a dark red discoloration on my abs with the majority of the redness being right below/inside of my belly button. I've contacted drug info, Bayer, and even asked my plastic surgeon and no one has answers. Could the laser have caused my IUD to heat up and release tons of hormones, causing these red spots on my tummy, like how pregnant people get hormonal spots?

Doctor Answers (2)

Mirena IUD doesn't increase blood clot risk

+1

Mirena IUD releases a progesterone type hormone.  It is not associated with an increased risk of clotting like estrogen hormones are.  Therefore, it is not associated with an increased surgical risk.


Los Gatos Plastic Surgeon
4.5 out of 5 stars 8 reviews

Laser for lipo doesn't heat areas deeper than the fat

+1

Lasers like SmartLipo and SlimLipo for liposuction-assistance heat the fat and subcutaneous tissue where the fat is located. The uterus where your IUD is located is an organ that is buried so deeply that it is inconceivable that the heat from the laser would affect your IUD. As long as the laser is used correctly, which means constant movement to prevent excessive heating of one spot, the laser is not going to overheat the fat or skin, and definitely won't be able to heat the uterus or an IUD.

Please post pictures of the spots on your skin. It's hard to suggest what may be going on without seeing it.

Kimberly Finder, MD
San Antonio Dermatologic Surgeon
5.0 out of 5 stars 29 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.